Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 172, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 12, 1998, 11:47 AM CDT for Howell County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 1998, 11:47 AM CDT (16:47 UTC)
- Expired
- Jul 12, 1998, 2:50 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Howell County, MO
The radar
The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 942 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 121648 FFWSGF MOC091-121950- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1147 AM CDT SUN JUL 12 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CONTINUED A * FLASH FLOOD WARNING FOR... SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 250 PM CDT * AT 1145 AM A VOLUNTEER WEATHER OBSERVER REPORTED FLOODING ACROSS SOUTHERN HOWELL COUNTY. * WHILE THE PRECIPITATION HAS ENDED ACROSS SOUTHERN HOWELL COUNTY...RUNOFF WAS CONTINUING AND SEVERAL LOW WATER CROSSINGS ALONG HIGHWAY JJ REMAIN FLOODED. THE WATER SHOULD CONTINUE TO RECEDE IN THESE AREAS DURING THE AFTERNOON. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMHPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:15 AM CDT, 9 hours 32 minutes earlier.
Area forecast discussion, Jul 12, 2:15 AM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT SUN JUL 12 1998 RAIN CHANCES TOP THE LIST OF FORECAST PROBLEMS TODAY KSGF 88D NOT SHOWING THE WIDESPREAD HEAVY RAINFALL THAT EARLIER FORECASTS HAD INDICATED: THUNDERSTORMS EXTENDED FROM TULSA TO FAYETTEVILLE AND LITTLE ROCK. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WERE NOTED IN THE FORECAST AREA BUT MOST AREAS WERE DRY. SURFACE ANALYSIS INDICATED FRONTAL BOUNDARY ACROSS SOUTHEAST OKLAHOMA AND CENTRAL ARKANSAS BUT NOT MUCH CONFIDENCE IN POSITION. APPARENTLY THE COMPLEX THAT MOVED THROUGH SATURDAY MORNING SHIFTED THE EFFECTIVE FRONTAL BOUNDARY SOUTH INTO OKLAHOMA AND ARKANSAS. 00Z MODEL GUIDANCE HAS TRENDED TOWARD THE OLD AVN SOLUTION WHICH FORMED A LOW OVER THE MIDDLE MISSISSIPPI VALLEY BY MONDAY. AVN/ETA SIMILAR WITH THEIR TREATMENT OF THIS FEATURE AND THE NGM IS NOT TOO FAR OFF. MAIN REASON FOR DISCOUNTING THE NGM IS ITS USUAL WET BIAS: BAND OF ONE QUARTER TO ONE HALF INCH OF RAIN INDICATED OVER EASTERN KANSAS TONIGHT AND MONDAY. WITH THIS AREA UNDER THE MID LEVEL RIDGE AND QUITE SOME DISTANCE FROM THE MID LEVEL WAVE IN NORTH DAKOTA... DON'T SEE PRECIPITATION OCCURRING. NEED TO CARRY AN UNQUALIFIED CHANCE POP IN SOUTH CENTRAL SECTIONS TODAY. REST OF FORECAST AREA ONLY REQUIRES A MORNING LOW CHANCE POP. RAIN THREAT WILL END WHEN 500 MB WAVE AXIS PASSES BY...WHICH SHOULD OCCUR FROM NORTHWEST TO SOUTHEAST TODAY. FLASH FLOOD WATCH CAN BE DROPPED. PREFER ETA 2M TEMPERATURES OVER FAN/FWC GUIDANCE. RECOMMENDATIONS(FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY) SGF: MOSTLY CLOUDY WITH A 30% CHANCE OF SHOWERS AND THUNDERSTORMS ...MAINLY THIS MORNING. HIGH IN THE MIDDLE 80S. EAST WIND 5 MPH. JLN: PARTLY CLOUDY WITH A 30% CHANCE OF MORNING SHOWERS AND THUNDERSTORMS. HIGH IN THE UPPER 80S. EAST WIND 5 TO 10 MPH. UNO: MOSTLY CLOUDY WITH A 40% CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH 80 TO 85. EAST WIND 5 TO 10 MPH. AIZ/VIH: PARTLY CLOUDY. HIGH IN THE MIDDLE 80S. EAST WIND 5 MPH. SGF EB 086/070 087/070 088 08311 JLN EB 088/071 090/071 091 08311 SUTTON
In the hours before
Special weather statement, Jul 12, 9:38 AM CDT, 2 hours 9 minutes before
MOZ097-105-121645- SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 938 AM CDT SUN JUL 12 1998 A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1135 AM FOR THE FOLLOWING COUNTY... ...IN SOUTH CENTRAL MISSOURI... SOUTHERN HOWELL AT 935 AM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING THE HEAVY RAIN WHICH WAS OVER SOUTHERN HOWELL COUNTY EARLIER HAS DRIFTED WESTWARD AND WAS NOW AFFECTING EASTERN OZARK COUNTY. LIGHT SHOWERS CONTINUE ACROSS SOUTHERN HOWELL COUNTY AND RUNOFF WAS STILL OCCURRING FROM THE MORNINGS EARLIER HEAVY RAIN. AN OBSERVER REPORTED THAT A PORTION OF HIGHWAY 160 NEAR CAULFIELD WAS FLOODED. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LINDENBERG
Special weather statement, Jul 12, 9:38 AM CDT, 2 hours 9 minutes before
MOZ097-105-121645- SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 938 AM CDT SUN JUL 12 1998 A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1135 AM FOR THE FOLLOWING COUNTY... ...IN SOUTH CENTRAL MISSOURI... SOUTHERN HOWELL AT 935 AM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING THE HEAVY RAIN WHICH WAS OVER SOUTHERN HOWELL COUNTY EARLIER HAS DRIFTED WESTWARD AND WAS NOW AFFECTING EASTERN OZARK COUNTY. LIGHT SHOWERS CONTINUE ACROSS SOUTHERN HOWELL COUNTY AND RUNOFF WAS STILL OCCURRING FROM THE MORNINGS EARLIER HEAVY RAIN. AN OBSERVER REPORTED THAT A PORTION OF HIGHWAY 160 NEAR CAULFIELD WAS FLOODED. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LINDENBERG
Special weather statement, Jul 12, 10:34 AM CDT, 1 hour 13 minutes before
MOZ097-105-121630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1034 AM CDT SUN JUL 12 1998 A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1135 AM FOR THE FOLLOWING COUNTY... ...IN SOUTH CENTRAL MISSOURI... SOUTHERN HOWELL AT 1030 AM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THAT MOST OF THE PRECIPITATION WHICH PRODUCED THE FLOODING RAINFALL EARLIER HAS DISSIPATED WITH ONLY A FEW LIGHT SHOWERS REMAINING. HOWEVER RUNOFF FROM THE EARLIER HEAVY RAINFALL WAS STILL OCCURRING AND WILL LIKELY OCCUR DURING THE NEXT HOUR. THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO CONTINUE THROUGH THE EXPIRATION TIME AT 1135 AM. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LINDENBERG
Special weather statement, Jul 12, 10:34 AM CDT, 1 hour 13 minutes before
MOZ097-105-121630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1034 AM CDT SUN JUL 12 1998 A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1135 AM FOR THE FOLLOWING COUNTY... ...IN SOUTH CENTRAL MISSOURI... SOUTHERN HOWELL AT 1030 AM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THAT MOST OF THE PRECIPITATION WHICH PRODUCED THE FLOODING RAINFALL EARLIER HAS DISSIPATED WITH ONLY A FEW LIGHT SHOWERS REMAINING. HOWEVER RUNOFF FROM THE EARLIER HEAVY RAINFALL WAS STILL OCCURRING AND WILL LIKELY OCCUR DURING THE NEXT HOUR. THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO CONTINUE THROUGH THE EXPIRATION TIME AT 1135 AM. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:31 PM CDT | Flash Flood Warning | SGF | Polk | 3 hr |
| Jul 11, 9:22 PM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
| Jul 11, 10:40 PM CDT | Flash Flood Warning | SGF | Oregon | 3 hr |
| Jul 12, 8:34 AM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.